Iowa, 2013

Flash Flood and Flood in Iowa, June 23 to 24, 2013

June 23 to 24, 2013 · NWS DMX · 5 events in 4 counties and zones

The outflow boundary from the previous night's convection was draped across southern Iowa east to west. As the low level jet increased to 30 kts during the evening, thunderstorms broke out north of the boundary and moved across central and southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The outflow boundary from the previous night's convection was draped across southern Iowa east to west. As the low level jet increased to 30 kts during the evening, thunderstorms broke out north of the boundary and moved across central and southern Iowa. The atmosphere was unstable with 2000 to 3000 J/kg of elevated CAPE. There was 1000 J/kg of downdraft CAPE and 600 J/lg in the -10 to -30 C layer of the atmosphere. The atmosphere was weakly sheared with about 20 kts of shear available. Precipitable water increased to 1.7 inches by evening. Thunderstorms that developed north of the boundary produced heavy rainfall and marginal hail due the the weak shear parameters. The thunderstorms continued through the night. Severe weather was limited. Thunderstorm winds broke trees and branches in Story County. Heavy rainfall occurred in parts of central into west central Iowa. Rainfall of 5.5 inches fell in a six hour period in Guthrie County. Flash flooding occurred in Audubon County where a bridge was overtopped by water and several telephone poles stacked beside the road were washed onto the road. Heavy rainfall over the area also caused the Middle River to overflow its banks and flood portions of Maple Ave in southern Guthrie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:54 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 23, 5:54 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SUN JUN 23 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 355 PM CDT SUN JUN 23 2013

OUTFLOW BOUNDARY FROM THE CONVECTION OVERNIGHT IS TO THE SOUTH OF
MUCH OF THE CWA.  THIS SHOULD KEEP THE CONVECTION MAINLY ACROSS
SOUTHERN IA WITH THE SEVERE LIKELY TO REMAIN TO THE SOUTH OF IA OR
JUST GET INTO THE SRN COUNTIES.  WILL DROP THE FFA AS THE NORTHERN
ZONES ARE NOT LIKELY TO GET MUCH AND THE SOUTH NEEDS 2.5 TO 3 INCHES
TO REACH 3 HOUR FFG VALUES.  TEMPS TONIGHT CLOSE TO MOS VALUES WITH
DROPS BEING LIMITED BY DEW POINT INCREASING OVERNIGHT.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 355 PM CDT SUN JUN 23 2013

.LONG TERM /MONDAY THROUGH SUNDAY/...
WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION MONDAY...WITH THETA-E
ADVECTION IN THE MID LEVELS. WEAK ENERGY CONTINUES TO PUSH THROUGH
THE AREA ALOFT...WITH CHANCES FOR THUNDERSTORMS SPREADING NORTHWARD
ACROSS THE CWA MONDAY. MOISTURE TRANSPORT INCREASES MONDAY NIGHT AND
BECOMES ORIENTED INTO THE CWA...WITH THE BEST POTENTIAL FOR
WIDESPREAD STORMS ACROSS THE NORTHERN HALF OF THE CWA. STRONG
SHORTWAVE TO APPROACH THE CWA INTO TUESDAY/TUESDAY NIGHT...WITH
CONTINUE SOUTHERLY/SOUTHWESTERLY FLOW AND MOISTURE TRANSPORT INTO
NORTHERN/EASTERN IOWA TUESDAY NIGHT. THEREFORE HAVE POPS CONFINED TO
THE EXTREME NORTHEASTERN CWA. OTHERWISE THAT WAVE PUSHES EAST INTO
WEDNESDAY WITH BROAD UPPER LEVEL RIDGING INTO THE CENTRAL PORTION OF
THE US. THIS SHOULD KEEP ANY STORMS JUST TO THE NORTH OF THE CWA.
THEREFORE HAVE DRY CONDITIONS FOR WEDNESDAY INTO THURSDAY.

UPPER LEVEL TROUGH TO DIG INTO THE GREAT LAKES REGION DROPPING AN
ASSOCIATED COLD FRONT THROUGH THE CWA LATER THURSDAY INTO THURSDAY
NIGHT. THIS WILL BRING THE NEXT CHANCE FOR THUNDERSTORMS TO THE
STATE. THE RIDGE THEN AMPLIFIES ACROSS THE WESTERN/CENTRAL US INTO
THE WEEKEND SETTING UP A COOLER NORTHWEST TO NORTHERLY FLOW ALOFT.
NOT A LOT OF MOISTURE TO WORK WITH AS WEAK IMPULSES DROP THROUGH THE
STATE. FOR NOW KEPT FRIDAY THROUGH SATURDAY DRY. STRONGER PUSH OF
WAA BACK INTO THE STATE SUNDAY...MAY BRING ADDITIONAL MOISTURE SO
HAVE A CHANCE OF THUNDERSTORMS FOR THE END OF THE WEEKEND.
TEMPERATURES STILL LOOK QUITE WARM THROUGH THURSDAY...PRIOR TO THE
COLD FRONT DROPPING THROUGH THE STATE. THEREFORE ANTICIPATE TEMPS IN
THE UPPER 80S TO AROUND 90 THROUGH MID WEEK...WITH TEMPS BACK INTO
THE 70S AND 80S FOR THE WEEKEND.

&&

.AVIATION...24/00Z
ISSUED AT 654 PM CDT SUN JUN 23 2013

VFR CONDITIONS EXPECTED THRU THE FCST PD. ISOLD TO SCT TSRA IS
EXPECTED TO DEVELOP FM SE NEBRASKA INTO NRN MO LATER THIS EVENING
AND LIFT NORTH OVERNIGHT. KDSM AND KOTM TERMINALS ARE MOST LIKELY TO
SEE SOME ACTIVITY...BUT HAVE GONE TSRA BECAUSE CONFIDENCE IS NOT
HIGH ENUF TO CARRY PREVAILING TSRA ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...BEERENDS
AVIATION...ZOGG
Hazardous weather outlook, Jun 23, 8:27 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT SUN JUN 23 2013

IAZ048>050-057>062-070>075-081>086-092>097-250230-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
927 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT. SOME STORMS
MAY BE SEVERE...WITH QUARTER SIZED HAIL AND WINDS TO 60 MPH. HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS AROUND FRIDAY. IT
IS TOO EARLY TO DETERMINE TIMING AND SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY OR MONDAY NIGHT.

IAZ004>007-015>017-023>028-033>039-044>047-250230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
927 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TONIGHT...WITH THE
BEST CHANCES SOUTH OF A LINE THROUGH DENISON AND WATERLOO.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO TUESDAY. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS AROUND FRIDAY. IT
IS TOO EARLY TO DETERMINE TIMING AND SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY OR MONDAY NIGHT.

ZOGG

In the hours before

Special weather statement, Jun 23, 7:13 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT SUN JUN 23 2013

IAZ095-096-240215-
APPANOOSE-WAYNE-
813 PM CDT SUN JUN 23 2013

...RAPIDLY DEVELOPING STRONG THUNDERSTORMS OVER EASTERN WAYNE AND
APPANOOSE COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 21 MILES WEST OF CENTERVILLE...MOVING
EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PROMISE CITY...       SEYMOUR...            PLANO...
  NUMA...               RATHBUN LAKE...       MYSTIC...
  CINCINNATI...         RATHBUN...            EXLINE...
  CENTERVILLE...        UNIONVILLE...         UDELL...
  MOULTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KOTENBERG
Special weather statement, Jun 23, 8:04 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT SUN JUN 23 2013

IAZ086-097-240300-
DAVIS-WAPELLO-
904 PM CDT SUN JUN 23 2013

...STRONG THUNDERSTORMS DEVELOPING OVER WAPELLO COUNTY AND NORTHERN
DAVIS COUNTY...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF OTTUMWA...MOVING
EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...            AGENCY...             ELDON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KOTENBERG

The radar

The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Wapello

When
June 23, 8:31 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Heavy Rain, Guthrie

When
June 23, 9:00 PM CST to June 24, 3:00 AM CST
Where
Guthrie County, 4.18 mi N of Adair
Reported by
Trained Spotter
Coordinates
41.560, -94.640

Rainfall from approximately 2100 to 0300 was 5.5 inches.

Thunderstorm Wind, Story

When
June 24, 1:40 AM CST
Where
Story County, 2.16 mi ENE of Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.180, -93.460

Eight inch diameter tree broken and two six inch diameter branched down. Many smaller branches in the yard.

Flash Flood, Audubon

When
June 24, 3:30 AM CST to 7:00 AM CST
Where
Audubon County, 4.43 mi SSW of Kenfield to 4.53 mi SSW of Kenfield
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.520, -94.760

Water overtopped the bridge on County Highway F58 near 340th St. Tree debris was left on the road. Water was receding as of 0405 CST.

Flood, Guthrie

When
June 24, 7:45 AM CST to 10:00 PM CST
Where
Guthrie County, 1.34 mi SE of Casey to 2.07 mi NE of Casey
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.504, -94.515

Middle River out of its banks and flooding Maple Ave with 2 to 3 feet of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447852, 447877, 447879, 447872, 461015.